Mississippi, 2018

Hail and Damaging Winds in Mississippi, June 8 to 10, 2018

June 8 to 10, 2018 · NWS JAN · 11 events in 5 counties and zones

In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on each day from the 8th through 10th. Several severe thunderstorms produced wind gusts which blew down trees and damaged property.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$141,000
Crop damage
$1,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on each day from the 8th through 10th. Several severe thunderstorms produced wind gusts which blew down trees and damaged property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 8, 10:58 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 10:58 AM CST, 4 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1158 AM CDT Fri Jun 8 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Isolated showers and maybe a thunderstorm will be possible near
MEI and GTR during the afternoon. Otherwise, VFR conditions will
prevail through the period./26/

&&

.DISCUSSION...
A narrow tongue of moisture along the MS/AL state line has
resulted in some isolated convection this morning. HRRR 0-3km
theta-e values are showing an axis of higher values in this area
along with RAP and satellite derived data indicating PWs
approaching 1.5 inches. The HRRR is indicating that this tongue
will drift west this afternoon during max heating which should be
sufficient for further convective development, albeit isolated.
While microburst checklist was highlighted by decent 0-3km lapse
rates and vertical totals, relative dryness of column and skinny
CAPE should significantly limit any threat for wet
microbursts./26/

Prior discussion below:

Today and tonight:

The very gradual warming trend continues today with very light
flow in the atmospheric lower levels keeping moisture from doing
more than gradually diffusing in from the periphery of the region.
The upper level situation is not changing much, with a general
ridge aloft centered out in TX and a weak upper low over FL and
southern GA. The one minor difference overhead today will be a
pocket of better moisture around 10 kft edging in from the east.
This may (emphasize may) be enough to allow for very isolated
shower and thunderstorm activity to pop up in the afternoon to
early evening hours along and east of the I-55 corridor. Some
convective allowing models were surprisingly aggressive with this
thinking, but given precipitable water values will largely remain
1.5 inches or less I'm still not on board with more than isolated
activity (10-15 pops max). Regardless, will reflect some small
potential in areas mentioned in the official forecast. Otherwise,
expect a bit more in the way of puffy clouds around today,
although still plenty enough sunshine to get high temperatures up
to, or slightly hotter, than was the case yesterday. Fortunately,
peak heat index values should still remain shy of 100 degrees in
all areas.

Tonight, expect slightly muggier conditions with a little more
cloud cover continuing the subtle warming trend. Lows should range
from 68 to 72 degrees with perhaps a few patches of late night
fog, especially in any areas where some showers can manage to hit
the ground. /BB/

Saturday through next week:

Some isolated shower/storm activity may develop Saturday morning
as a weak disturbance rotates around the upper high centered over
the Plains and merges with a weak disturbance that will be placed
along the Gulf Coast. However, most of the ArkLaMiss will remain
dry on Saturday as temperatures reach the low to mid 90's.
Increasing low and mid level southerly flow through the weekend
and early next week will result in increased humidity values
across the region. Heat index values will peak in the upper 90s to
near 100 Saturday through Tuesday.

Rain/Storm chances will increase on Sunday as upper level heights
begin to fall over the eastern CONUS and another upper shortwave
sweeps through just to the north of the ArkLaMiss. Chances of rain
and storms will subsequently increase each day as we get into
early next week(Monday-Wednesday) as the upper ridge loses its
influence over our region. These storms will be more diurnally
driven and widespread. Temperatures are expected to remain above
average through the period but showers and storms will help limit
temps at some sites. Model solutions begin to diverge as we get
closer to the end of next week with the euro suggesting a drier
more mundane solution than the wetter and more active GFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  70  93  71 /   7   6  25  11
Meridian      93  69  94  70 /  18  11  26  16
Vicksburg     93  70  93  72 /   2   2  19   9
Hattiesburg   94  69  93  70 /   8  14  31  29
Natchez       91  69  92  71 /  12   4  21  21
Greenville    95  70  93  72 /   1   3  14  11
Greenwood     94  70  94  72 /   2   5  19  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 8, 1:25 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
225 PM CDT Fri Jun 8 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
225 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 8, 2:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
357 PM CDT FRI JUN 8 2018

MSZ033-082130-
Oktibbeha MS-
357 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKTIBBEHA COUNTY
THROUGH 430 PM CDT...

At 357 PM CDT, Meteorologists were tracking a strong thunderstorm
near Muldrow, or near Starkville, moving southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Starkville, Sessums and Muldrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 8869 3348 8891 3356 8883 3357 8873
      3356 8870 3357 8869 3356 8867 3344 8867
TIME...MOT...LOC 2057Z 024DEG 10KT 3352 8875

DL

The radar

The Columbus AFB radar (KGWX), 58 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
June 8, 3:00 PM CST
Where
Oktibbeha County, 1.24 mi SW of Osborn
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.506, -88.744

Trees were blown down onto power lines along Old West Point Road near Sixteenth Section Road, and a large tree was blown down along Summertree Road.

Thunderstorm Wind, Neshoba

When
June 9, 1:51 PM CST
Where
Neshoba County, 1.81 mi SE of House
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.610, -88.980

Downburst winds caused roof, skirting and siding damage to mobile homes and storage sheds. A garage's doors were blown in. Several trees around the area were also damaged.

Thunderstorm Wind, Smith

When
June 9, 3:38 PM CST
Where
Smith County, Gunn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.070, -89.680

Trees were blown down along MS Highway 18.

Thunderstorm Wind, Neshoba

When
June 9, 3:45 PM CST
Where
Neshoba County, 0.49 mi NNE of Arlington
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.877, -89.177

A tree was blown onto a power line at the intersection of MS Highway 19 and CR 3407.

Thunderstorm Wind, Smith

When
June 9, 3:50 PM CST
Where
Smith County, 1.5 mi NNE of Polkville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.200, -89.690

Trees were blown down in Polkville.

Thunderstorm Wind, Lamar

When
June 9, 4:10 PM CST
Where
Lamar County, 1.55 mi SSW of Wardwell Station
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.310, -89.382

Strong outflow winds from nearby showers and thunderstorms blew a few trees down along Hartfield Road in West Hattiesburg.

Lightning, Jones

When
June 9, 4:45 PM CST
Where
Jones County, 1.25 mi ESE of Moselle
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.494, -89.260

Lightning caused a structure fire at a home along Beeson Road near Moselle.

Hail, Jones

When
June 9, 4:51 PM CST
Where
Jones County, Moselle
Measured
0.75 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
31.500, -89.280

Hail up to the size of dimes fell in Moselle.

Thunderstorm Wind, Jones

When
June 9, 4:57 PM CST
Where
Jones County, 0.57 mi ESE of Moselle
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.497, -89.271

Downburst winds blew a few trees down along Beeson Road near Moselle, including a tree which was blown onto power lines at the intersection with Sellers Road.

Thunderstorm Wind, Jones

When
June 9, 5:00 PM CST
Where
Jones County, 3.27 mi SE of Lanham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.551, -89.056

A tree was blown down across southbound MS Highway 15 near Ovett.

Thunderstorm Wind, Jones

When
June 10, 2:48 PM CST
Where
Jones County, 1.38 mi N of Ellisville Jct
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.650, -89.170

Outflow winds associated with a line of showers and thunderstorms blew down a couple of trees around Ellisville and Laurel. A spotter estimated the peak wind gust to be 40 to 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764816, 765028, 765033, 765038, 765039, 765042, 765043, 765046, 765047, 765048, 765051.